MAUDE Adverse Event Report: REFER TO SECTION H10 PRESIDIO 18 CERE 9MMX33CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 PRESIDIO 18 CERE 9MMX33CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number PC418093330
Medical Device Problem Codes Difficult to Remove (1528); Stretched (1601); Positioning Problem (3009); Migration (4003); Premature Separation (4045)
Health Effect - Clinical Codes Infarction, Cerebral (1771); No Consequences Or Impact To Patient (2199); No Code Available (3191)
Date of Event 09/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not reported.Date of event: the event occurred in the year 2018; however, the month and day were not reported.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Implantation date: the coil was implanted in the year 2018; however, the month and day were not reported.Initial reporter: the customer contact information, including name, phone, fax, and e-mail, was not reported.The event description indicates that the initial reporter was the surgeon.The product is not available for evaluation and testing.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, a failure of the internal coil resistant material occurred during use of a 9mm x 33cm presidio 18 cere (pc418093330/c40834) thermo-mechanical coil.It was reported that: "there are comments, which state that it was a premature detachment, but the surgeon feels that it wasn¿t a premature detachment, but a failure of the internal coil resistant material, which had snapped, causing a part of a coil to dislodge." no patient complications occurred as a result of the event.The coil remains implanted in the patient and is thus not available for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).B5: additional information received indicated that the procedure performed on (b)(6) 2018 was a balloon-assisted coil embolization of a 12mm 7-8mm neck anterior communicating artery ruptured aneurysm with subarachnoid hemorrhage.The first two coils implanted with balloon remodeling technique were presidio coils and the coils behaved normally.The complaint coil had prolapsed into the aneurysm neck and it was decided to withdraw the device for repositioning.During withdrawal, it was noticed that the ¿one-to one response¿ was lost and the coil was stretching instead of withdrawing from the aneurysm and had protruded into the parent vessel.There was a long coil tail coming out from the aneurysm through anterior cerebral artery (aca) and internal carotid artery (ica), a bundle of primary wind in the proximal external carotid artery (eca) and a primary wind tail descended through the common carotid artery (cca) to the aortic arch and into the proximal descending aorta.The coil did not separate into two or more pieces.There was an attempt to implant or remove the migrated coil, but it was not possible.The physician attempted to remove the coil from the aneurysm by pulling the coil inside the guide catheter and inflating the balloon just beside the catheter tip and then trying to pull down on the catheter, but it appeared the coil would potentially pull the entire coil mass into the neck of the aneurysm, so this was abandoned.At this point, attempting to remove the coil was abandoned and as much of the coil was pulled up from the external carotid artery and packed into the aneurysm as possible.The coil was detached towards the end of the procedure, after it was realized that the remaining coil in the aneurysm could not be withdrawn and pulling on the dpu would only stretch more of the coil.It took a few detachment attempts to detach the coil, but overall this was not a major issue according to the physician.Slack was removed from the coil that remained in the artery, but no further action was taken.No further procedures were planned to attempt to remove the coil from the vessel.It was reported that the microcatheter tip had been buried with the coil ball during coil implantation.The procedure was delayed two hours while attempting to push the stretched coil up the external carotid artery.The patient did not experience additional symptoms due to the retained coil; however, diffusion-weighted magnetic resonance imaging (dw-mri) revealed several foci post-procedure.The foci of dwi changes were in both aca and middle cerebral artery (mca) territories and were thought to be a predilection for the border zones/watersheds between the aca and mca territories (bilaterally because of a dominant left a1) and on the left, there were also a couple of foci in the posterior left mca territory (or the border zone with the left pca).There was no convincing posterior cerebral artery (pca) infarct.There was also a small infarct on the left aca.There was some of the residual subarachnoid hemorrhage seen in the anterior interhemispheric fissure and left sylvian fissure.The patient did not present with ischemic stroke.The patient did not have mri prior to the procedure, only computed tomography (ct) and computed tomography angiography (cta) and there was no suggestion of embolic phenomena.Intravenous aspirin was given once the coil stretch and migration occurred.The mri scan was repeated three weeks later with no new foci found.The physician felt that the embolic phenomena seen were related to the stretched coil.The patient remained with a partially protected ruptured aneurysm for three months and coiling of the aneurysm was completed on (b)(6) 2018.The aneurysm was adequately coiled after the follow-up coiling procedure.A single image was provided that confirmed the coil was stretched and migrated to the external carotid artery.There were no intracranial images to visualize the aneurysm.Excessive force had not been used on the device.The coil remains implanted in the patient and is thus not available for evaluation.No further information was provided.As reported by a healthcare professional, during a balloon-assisted coil embolization of a 12mm, 7-8mm neck anterior communicating artery ruptured aneurysm with subarachnoid hemorrhage, the 9mm x 33cm presidio 18 cere (pc418093330/c40834) coil had prolapsed into the aneurysm neck while being positioned and it was decided to withdraw the device for repositioning.During withdrawal, it was noticed that the ¿one-to one response¿ was lost and the coil was stretching instead of withdrawing from the aneurysm and had protruded into the parent vessel.There was a long coil tail coming out from the aneurysm through anterior cerebral artery (aca) and internal carotid artery (ica), a bundle of primary wind in the proximal external carotid artery (eca) and a primary wind tail descended through the common carotid artery (cca) to the aortic arch and into the proximal descending aorta.The coil did not separate into two or more pieces.It was reported that the microcatheter tip had been buried with the coil ball during coil implantation.There was an attempt to implant or remove the migrated coil, but it was not possible.The physician attempted to remove the coil from the aneurysm by pulling the coil inside the guide catheter and inflating the balloon just beside the catheter tip and then trying to pull down on the catheter, but it appeared the coil would potentially pull the entire coil mass into the neck of the aneurysm, so this was abandoned.At this point, attempting to remove the coil was abandoned and as much of the coil was pulled up from the external carotid artery and packed into the aneurysm as possible.The coil was detached towards the end of the procedure, after it was realized that the remaining coil in the aneurysm could not be withdrawn and pulling on the dpu would only stretch more of the coil.It took a few detachment attempts to detach the coil, but overall this was not a major issue according to the physician.Slack was removed from the coil that remained in the artery, but no further action was taken.No further procedures were planned to attempt to remove the coil from the vessel.The procedure was delayed two hours while attempting to push the stretched coil up the external carotid artery.The patient did not experience additional symptoms due to the retained coil; however, diffusion-weighted magnetic resonance imaging (dw-mri) revealed several foci post-procedure.The foci of dwi changes were in both aca and middle cerebral artery (mca) territories and were thought to be a predilection for the border zones/watersheds between the aca and mca territories (bilaterally because of a dominant left a1) and on the left, there were also a couple of foci in the posterior left mca territory (or the border zone with the left pca).There was no convincing posterior cerebral artery (pca) infarct.There was also a small infarct on the left aca.There was some of the residual subarachnoid hemorrhage seen in the anterior interhemispheric fissure and left sylvian fissure.The patient did not present with ischemic stroke.The patient did not have mri prior to the procedure, only computed tomography (ct) and computed tomography angiography (cta) and there was no suggestion of embolic phenomena.Intravenous aspirin was given once the coil stretch and migration occurred.The mri scan was repeated three weeks later with no new foci found.The physician felt that the embolic phenomena seen were related to the stretched coil.The patient remained with a partially protected ruptured aneurysm for three months and coiling of the aneurysm was completed on 12-dec-2018.The aneurysm was adequately coiled after the follow-up coiling procedure.A single image was provided that confirmed the coil was stretched and migrated to the external carotid artery.There were no intracranial images to visualize the aneurysm.Excessive force had not been used on the device.Two presidio coils were implanted with balloon remodeling technique prior to the complaint coil and the coils behaved normally.No further information was provided.The presidio 18 coil remains implanted in the patient and is thus not available for evaluation.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Diffusion-weighted imaging (dwi) was returned for analysis and physician review was performed.The imaging demonstrated evidence of small infarcts (strokes) throughout both sides of the brain.Based on the information available, it was hard to explain the findings in the right mca territory and it is difficult to conclude that the infarctions were from the stretched coil.Other factors that may have contributed to the infarctions include technique, coil mass protrusion into the parent vessel, and heparinization during the procedure, especially in a case that was ¿delayed a few hours.¿.Stroke, coil stretching, coil protrusion into parent vessel, and migration are known potential complications that can occur with the use of this device and during coil embolization procedures.It is not possible to determine the root cause of the coil stretch and migration or factors that may have contributed to the events without procedural images to review; however, wide-neck ruptured aneurysms are difficult to treat and prone to coil protrusion into the parent vessel.It is generally believed that protrusion of only a few loops does not pose an additional risk if appropriate antiplatelet therapy is used.Alternatively, moderate to severe coil protrusion into the parent artery may necessitate coil retrieval or stent deployment in the parent artery.The instructions for use (ifu) states the following: ¿if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.The device should be gently removed and discarded.¿ the ifu also cautions that ¿if the microcoil is positioned at a relative sharp angle to the microcatheter, a microcoil may stretch or break as it is being withdrawn.By repositioning the distal tip of the catheter at or slightly inside the ostium of the aneurysm, the microcoil may be more easily funneled back into the microcatheter.¿ although the strokes were confirmed, the root cause of the stroke could not be identified since coil mass protrusion into the parent vessel and/or heparinization may have contributed to the events.Procedural images were requested but were not provided.Assignment of root cause for the stretching, coil protrusion, and migration remains speculative and inconclusive, based on the information provided and without procedural films for review; however, it is possible that clinical and procedural factors, including aneurysm neck size/vessel characteristics, device manipulation, and device interaction, may have contributed to the reported failures.Based on the device history record review, there is no indication that the event is related to the manufacturing process of the unit.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.Patient height: 72 inches.D11 - concomitant med products due to character limitation: scepter xc (microvention) balloon catheter, 6f envoy guide catheter, sl-10 (stryker) microcatheter.E1 - initial reporter phone: (b)(6).H6 (patient): code "no code available" (3191) was selected to capture the two-hour procedural delay, surgical intervention performed, and retention of device in an unintended location in the patient.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
PRESIDIO 18 CERE 9MMX33CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8207769
Report Number3008114965-2018-00853
Device Sequence Number13522115
Product Code HCG
UDI-Device Identifier00878528003212
UDI-Public00878528003212
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberPC418093330
Device Lot NumberC40834
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/12/2018
Supplement Date Received by Manufacturer01/03/2019
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
REFER TO SECTION H10
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age63 YR